December 14, 2015
1 min read
Save

Gilotrif associated with skin toxic effects in non-small cell lung cancer

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Patients with non-small cell lung cancer treated with Gilotrif had increased dermatologic visits during the first 6 months of treatment, which was related to higher incidence of skin toxic effects, including paronychia, according to recently published study results.

Researchers recruited patients who had ever received Gilotrif (afatinib, Boehringer Ingelheim) for non-small cell lung cancer between Nov. 1, 2007, and April 30, 2013. Most of the patients had received Iressa (gefitinib, AstraZeneca) or Tarceva (erlotinib, Genentech and Astellas Oncology) before beginning treatment with afatinib.

Inclusion criteria included exposure to epidermal growth factor receptor tryosine kinase inhibitors (EGFR-TKIs) for 30 consecutive days.

“Any skin toxic effects occurring during each of the EGFR-TKI exposure periods that fulfilled the inclusion criteria were reviewed retrospectively,” the researchers wrote.

There were 146 patients who met study criteria, including 61 patients who had received gefitinib, 116 patients who had received erlotinib and 93 patients who had received afatinib.

Acneiform eruption had the highest incidence (67.2% to 76.3%) followed by pruritus (42.5% to 63.4%). Paronychia had the lowest incidence: 9.8% for gefitinib, 12.8% for erlotinib and 39.8% for afatinib (P < .001). The findings were similar among 21 patients who received sequential gefitinib-erlotinib-arfatinib treatment courses.

“Among patients with treatment courses extending at least 180 consecutive days, we found that afatinib therapy resulted in earlier onset of paronychia and more dermatologic visits for any skin toxic effect within the first 180 days,” the researchers wrote. “However, this finding was attenuated in patients who developed skin toxic effects.”

“The frequencies of dermatologic visits decreased after the first 6 months, demonstrating that skin toxic effects can be managed effectively similarly, regardless of the causative agent,” the researchers concluded. “Therefore, aggressive dermatologic care for patients receiving EGFR-TKIs should be mandatory.” – by Bruce Thiel

Disclosure: Chen reports no relevant financial disclosures. Please see the full study for a list of other researchers’ relevant financial disclosures.